Hello - I am 33 and I have been having abnormal bleeding during periods for about 6 months now. June 2012 - August 2012 - the period followed the cycle but the bleeding was less then normal. September 2012 - Heavy bleeding October 2012 - Normal bleeding but spotting started close to the next period. November 2012 - I had a period twice a month with bleeding for upto 8 - 10 days. My period started on it's due date - the 2nd november but I had extremely heavy bleeding within a matter of seconds with blood clots the size of 1 dollar. This stopped within 8 days and started again after a week. December 2012 - my period started on 29th nov and bleeding continued for almost 21 days. I saw my gynaec in november and she suggested an ultrasound to rule out fibroids. The report did not show fibroids - endometrium lining was normal, etc.
On the 12th day of my period in December, she put me on 5 mg provera tabs - 4 for the first 2 days and 2 for the next 19 days. After 5 days of administering provera, the bleeding did not stop, but got worse and i discontinued the dosage. The period stopped after 10 days. She also suggested it could be anaemia and put me on folic acid supplements for a month.
January 2013 - I got the period on the 21st, after almost one complete cycle. The bleeding is very scanty. I decided to go with my gynac's advice to take provera 5mg - 2 tabs for 21 days again. Today is the 3rd day and the bleeding has not stopped.
Can somebody please advice for a course of action?
Dear An: Given what you have shared (normal ultrasound) it seem unlikely that the erratic bleeding is the result of fibroids or an ovarian cyst/mass. It is also reassuring that the lining of the uterus was not grossly overly thickened. It sounds like your GYN suspected anovulatory (no ovulation) bleeding as the possible cause.
As you may know, in a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month. In a normal cycle, progesterone production increases following ovulation. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period. So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed/late period. Alternatively the lining can begin to shed under its own weight producing prolonged bleeding.
The Provera supplies doses of synthetic progesterone in an attempt to cause the lining to consolidate and then have an orderly shed which should stop. Since your GYN recommended that you try and resume the Provera to see if the bleeding can be controlled you should follow their instructions. If you continue to bleed let them know as they may briefly increase the dosage or have other instructions for you. It might even be that they will ask you to take a combined estrogen progestin birth control pill for several months. Alas, even a D&C is usually only a temporary fix.
When you next speak with your GYN you might want to ask about missed ovulations as a cause for erratic/prolonged bleeding. Causes for not ovulating are multifold: low thyroid problems, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with boyfriends/girlfriends, finances), increased body weight, anorexia, rotating shifts at work, etc.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.